Virginia, 2002

Winter Weather in Virginia, January 9, 2002

January 9, 2002 · NWS LWX · 2 events in 2 counties and zones

Light drizzle measuring three hundredths of an inch or less fell from low clouds between 6 and 7 AM on the 9th. Temperatures on roads were below freezing so the drizzle froze on impact.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Light drizzle measuring three hundredths of an inch or less fell from low clouds between 6 and 7 AM on the 9th. Temperatures on roads were below freezing so the drizzle froze on impact. This created slippery driving conditions during the morning commute and several accidents were reported. In Fairfax County, 11 school buses were involved in accidents and a bus driver and student were injured. A 16-car-pileup occurred on Interstate 66. A traffic backup of 15 miles was reported on the Dulles Toll Road. Countywide, 151 traffic accidents were reported. About 150 people were admitted to area hospitals for slip and fall injuries. In Arlington County, 36 wrecks were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 9, 1:20 AM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jan 9, 1:20 AM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
120 AM EST WED JAN 9 2002

OPERATIVE WORD FOR THE NEXT TWO DAYS FOR THIS FORECAST PACKAGE...
MILDER. OF COURSE THERE IS SOME VARIATION IN MOS MDL GUIDANCE TEMPS
FOR THURS...WITH THE NGM COMING IN ANYWHERE FROM 5 TO AS MUCH AS 10
DEG F COOLER THAN THE NEW 00Z AVN/MAV MOS GUIDANCE. WILL ADDRESS
THIS ISSUE LATER IN THIS DISCUSSION.

DISC:  OVERALL THE WEATHER PATTERN OVER THE U.S. IS RELATIVELY FREE
OF ANY SIGNIFICANT ARTIC AIR THROUGH THE NEXT WEEK. OVER THE ERN
U.S. A ZONAL FLOW WILL KEEP THE COLD AIR BOTTLED UP IN CANADA. EVEN
TONIGHT...AT MIDNIGHT THE TEMPERATURE OF 47 DEG-F IN BISMARCK ND IS
A SHADE HIGHER THAN THE 46 DEG READING FOUND AT PALM BEACH FL EVEN
FOR OUR MID-ATLANTIC REGION...FOR THIS PACKAGE IT WILL BE MOSTLY
NORMAL TO ABOVE NORMAL FOR TEMPERATURES THROUGH THE NEXT SEVEN DAYS.
HENCE THE THREAT IS SMALL FOR ANY SIG ARTIC AIR OUTBREAK AND/OR BIG
SNOW FOR THE AREA.

FOR THEN NEXT SRVL DAYS...WE WILL SEE A MODERATION IN TEMPS BOTH
TODAY AND THUR. AN AREA OF LOW PRES WELL TO THE NORTH OVER ONTARIO
CANADA WILL MOVE E INTO THE GULF OF ST. LAWERENCE BY LATE THUR. A
COLD FRONT FROM THIS LOW WILL GRADUALLY DROP ACROSS THE MIDWEST AND
INTO THE SOUTHERN PLAINS ON THU. A WEAK AREA OF LOW PRES WILL
DEVELOP ON THE FRNT. THIS LOW WILL MOVE FROM THE SOUTHERN PLAINS
REGION ON THU NE INTO THE MID-ATLANTIC REGION ON FRI AND THEN MOVE
OFF THE DELMARVA COAST FRI NIGHT.

OVERALL OUR AREA WILL BE IN A WESTERLY ZNL FLOW ALOFT THROUGH THU
ALLOWING FOR A MODERATION IN TEMPS. FRCST 85 HPA TEMPS TODAY WILL BE
A GOOD 4-7 DEG C WARMER TODAY THAN YESTERDAY BEHIND A DRY WARM FRONT
THAT WILL CROSS MOST OF THE ENTIRE EASTERN U.S. TODAY. SEVERAL UPR
LVL SHORT WAVES ARE INDICATED BY THE MDLS DROPPING DOWN FROM CANADA
AND DIGGING SE OVER THE WRN/CNTRL U.S. HOW THESE WAVES WILL INTERACT
IS ABIT UNCERTAIN RIGHT NOW. BUT BOTH THE 00Z EXTND ETA AND AVN MDLS
SHOW AN UPR LVL 50 HPA TROUGH TO FORM OVER THE CENTRAL U.S. BY
FRI...WITH THIS TROUGH SWEEPING EASTWARD FRI AND OFF THE COAST FRI
NIGHT...FOLLOWED BY ANOTHER UPR LVL WAVE TO MOVE OVER OUR AREA ON
SUN.

TODAY...SO JUST HOW WARM WILL IT GO TODAY AND THU. THINK THAT TODAY
THE AVN/ETA MOS MAX TEMPS ARE IN REASONABLE AGREEMENT AND LOOK
REASONABLE UNDER PRTLY SUNNY SKIES.

FOR TODAY...EXPECT PARTLY SUNNY SKIES OWING TO THE PASSAGE OF OUR
WARM FRONT TODAY. TEMPERATURE READINGS WILL BE MILDER WITH SW-RLY
WINDS.

TONIGHT...MORE PARTLY CLOUDY SKIES WITH TEMPS NOT AS COLD.

FOR THUR...BOTH THE 00Z AVN AND ETA FRCST 85 HPA TEMPS THU ARE
ACTUALLY A FEW DEG C COOLER THAN FOR TDY. ALSO BOTH MDLS SHOW MID/HI
LEVEL MOISTURE COMING IN FOR EARLY THUR. THE QUESTION IS WHETHER
THIS WILL RESULT IN A BAND OF HIGH RH RESULTING IN WIDESPREAD
CLOUDINESS THU WHICH WOULD TEND TO KEEP TEMPS DOWN ABIT AT LEAST
FROM CURRENT MAV MOS MAXES. THINK THE FWC MOS MAX TEMPS ON THU ARE
CLOSER TO REALITY...BUT WILL RAISE THEM A CAT OR SO.

FOR FRI...AS THE LOW MOVES NE...CLDS INCREASE AS DOES OUR RAIN
CHANCES LATE THUR AND FRI. ALOT OF THE PCPN WILL BE RELATED TO THE
UPR LVL JET DYNAMICS (RGT-REAR QUAD OF THE JET). THINK THE BEST
CHANCE FOR RAIN WILL BE DURING THE DAY ON FRI...BUT ENDING FROM NW
TO SE FRI EVENING...JUST AS THE COLDER AIR STARTS TO MOVE IN.

FRI NIGHT...CURRENT FRCST RECOGNIZED POTENTIAL THAT AS THE LOW MOVES
OFF THE COAST FRI NIGHT AND EARLY SAT...THERE COULD STILL BE SOME
LINGERING SHOWER ACTIVITY FRI NIGHT. WITH COLDER...SUB-FREEZING AIR
EXPECTED TO FILTER INTO THE REGION FRI NIGHT...THERE IS MENTION OF
FRZN PCPN. HOWEVER...AT THIS TIME...AFTER LOOKING AT THE NEW 00Z AVN
AND 84 HR ETA EXTNSN...THINK THE THREAT IS PRETTY SMALL AND WILL
REMOVE FROM CURRENT FRCST SAVE FOR A MENTION OF -SNSH IN OUR WRN
ZNS. SO WE WILL KEEP AN EYE OUT FOR THIS POTENTIAL

SATURDAY THROUGH TUESDAY...SHOULD BE DRY THROUGH THE REMAINDER OF
THE EXTENDED WITH SEASONABLE TO SLGHTLY ABOVE NORMAL READINGS.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

SMZ

In the hours before

Special weather statement, Jan 9, 6:00 AM EST, 0 minutes before
DCZ001-MDZ004>006-009>011-VAZ039>042-051>054-091300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
600 AM EST WED JAN 9 2002

AN AREA OF LIGHT FREEZING RAIN HAS FORMED OVER LOUDOUN COUNTY
VIRGINIA AND FREDERICK COUNTY MARYLAND. THIS IS EXPECTED TO MOVE
SLOWLY EAST OVER THE NEXT TWO HOURS. WITH TEMPERATURES HOVERING
SLIGHTLY BELOW THE FREEZING MARK...IT IS POSSIBLE THAT THERE COULD
BE SOME ICY PATCHES ON ROADS..BRIDGES..AND OVERPASSES DURING THE
MORNING COMMUTE. TEMPERATURES ARE EXPECTED TO RISE ABOVE FREEZING
BETWEEN 800 AND 900 AM. UNTIL THIS HAPPENS USE CAUTION WHEN DRIVING.

ABW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Fairfax

When
January 9, 6:00 AM EST to 8:00 AM EST
Where
Fairfax forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Winter Weather, Arlington / Alexandria / Falls Church

When
January 9, 6:00 AM EST to 8:00 AM EST
Where
Arlington / Alexandria / Falls Church forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2002Every state in 2002This day in weather historyWarnings in Virginia, January 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5276469, 5276470.